Alert archive / New York / Flash Flood Warnings in 2013

Flash Flood Warning 2, NWS Binghamton, NY

May 29, 2013Delaware County, New York

NWS Binghamton, NY issued this flash flood warning at May 29, 2013, 8:36 PM EDT for Delaware County, New York. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2013, 8:36 PM EDT (00:36 UTC)
Expired
May 29, 2013, 11:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Delaware County, NY

The radar

The Albany radar (KENX), 77 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 9:00 PM EDTFLASH FLOODDelhi, NYMULTIPLE REPORTS OF DITCH AND CULVERT OVERFLOWS. SMALL BRIDGE INUNDATED ON CTY RT 18.
May 29, 9:12 PM EDTHEAVY RAIN 2.25Meridale, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WGUS51 KBGM 300036
FFWBGM
NYC025-300330-
/O.NEW.KBGM.FF.W.0002.130530T0036Z-130530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT WED MAY 29 2013

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL DELAWARE COUNTY IN CENTRAL NEW YORK...

* UNTIL 1130 PM EDT

* AT 834 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DELHI AND
  WALTON.

SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL AROUND 10 PM. RAINFALL 
TOTALS OF 2 TO 4 INCHES WILL OCCUR IN SOME AREAS. RAPID FLOODING OF 
STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS IS LIKELY IN AND 
NEAR THESE LOCATIONS.

SOME FLOODING IS BEGINNING TO DEVELOP NEAR DELHI AS OF 830 PM. 

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4214 7452 4211 7456 4203 7475 4200 7529
      4238 7521 4238 7519 4236 7519 4239 7515
      4238 7514 4241 7511 4244 7462 4239 7452

$$

MSE
1 follow-up statement
966 
WGUS71 KBGM 300159
FFSBGM

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
959 PM EDT WED MAY 29 2013

NYC025-300330-
/O.CON.KBGM.FF.W.0002.000000T0000Z-130530T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DELAWARE NY-
959 PM EDT WED MAY 29 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT FOR
DELAWARE COUNTY...

AT 955 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUE TO REPORT  
FLOODING OF SEVERAL ROADS AND A BRIDGE IN AND AROUND 
DELHI...STAMFORD...AND MERIDITH. THE RAIN HAS ENDED BUT RUNOFF FROM 
THE HEAVY RAINFALL EARLIER THIS EVENING CONTINUES TO CAUSE FLOODING 
PROBLEMS. THE FLOODING SHOULD RECEDE BY 1130 PM. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ANDES...
  ARKVILLE...BOVINA CENTER...COLCHESTER...CORBETT...DELHI...
  DOWNSVILLE...EAST MEREDITH...FLEISCHMANNS...FRANKLIN...HARVARD...
  HOBART...MARGARETVILLE...MEREDITH...MERIDALE...ROXBURY...STAMFORD
  AND WALTON.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4214 7452 4211 7456 4203 7475 4200 7529
      4238 7521 4238 7519 4236 7519 4239 7515
      4238 7514 4241 7511 4244 7462 4239 7452

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:41 PM EDT, 55 minutes earlier.

Area forecast discussion, May 29, 7:41 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
741 PM EDT WED MAY 29 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORM WILL CONTINUE THIS EVENING, BEFORE
EXITING TO THE EAST BY MIDNIGHT. CLEARING SKIES MAY RESULT IN
PATCHY VALLEY FOG BY MORNING. HOT TEMPERATURES EXPECTED THROUGH
SATURDAY AS AN UPPER LEVEL RIDGE BUILDS INTO THE AREA. THUNDERSTORM
CHANCES WILL INCREASE AGAIN OVER THE WEEKEND...ESPECIALLY SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
445 PM UPDATE...
VORT MAX IS SLOWLY SHEARING OUT AT THIS TIME WITH UL TROF TOPPING
RIDGE. MAIN FRCG ASSOC WITH TROF HEADED NORTH INTO CANADA WITH
ONLY WK FORCING EXPECTED THIS AFTN. CONVECTION HAS CURRENTLY DVLPD
ACRS UPSTATE NY AND THE NRN TIER OF PA THUS SVR TSTM WATCH HAS
BEEN POSTED UNTIL 11PM TONIGHT. THIS DUE TO THE FACT WITH TEMPS IN
THE U70S/L80S AND DWPTS INTO THE 60S YIELDING SBCAPES BTWN 1500-2000
J/KG AREAWIDE. STRONGEST BULK SHEAR VALUES LOCATED NORTH OF THE
STATE LINE WITH 0-6KM VALUES APPCHG 40KTS WL LKLY RESULT IN BROKEN
LINES WITH DAMAGING WIND THREAT ALONG WITH ISOLD HAILERS.

HIRES MODELS INDICATE CONVECTION WL EXIT THE AREA AFT 00Z WITH
POPS EXITING ERN ZONES BY MIDNIGHT. STILL A QUESTION AS TO HOW
MUCH CLRNG WL OCCUR TONIGHT BHND CONVECTION WITH CMC CLD FCST
SHOWING MOCLR-PCLDY SKIES ACRS THE CWA. GIVEN ANY MEASURABLE QPF
AND CLRNG SKIES, THIS MAY SET THE STAGE FOR VLY FOG DVLPMNT TWD
DAWN AND HV ADDED INTO GRIDS AFT 09Z.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
445 PM UPDATE...
QUIET WX EXPECTED DRG THE SHORT TERM AS UL RIDGE BUILDS INTO THE
AREA ON THURSDAY. ANY LEVEL RIPPLES TOPPING THE RIDGE MAY SPARK
OFF CONVECTION AT ANYTIME AS PLENTY OF INSTABILITY WL BE PRESENT.
HWVR, MAIN QUESTION WL BE HOW WARM UL TEMPS WL GET TO EFFECTIVELY
CAP THE ENVIRONMENT. TEMPS WL WARM INTO THE U80/L90S DRG THE AFTN AND
DROP INTO THE 60S OVRNGT WITH PCLDY SKIES. HV MAINTAINED STATUS
QUO DUE TO ACTIVE WX.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
1230 PM UPDATE...

AN EARLY EXTENDED DISCUSSION TODAY WITH THE ANTICIPATION OF SEVERE
WEATHER THIS AFTERNOON. NO MAJOR CHANGES FROM THE EXCELLENT
FORECAST AND DISCUSSION OVERNIGHT. MAIN FOCUS IN THE LONG TERM IS
THE SEVERE WEATHER THREAT SUNDAY...WITH SPC PLACING OUR AREA IN
THE DAY 5 OUTLOOK. IN ADDITION TO THE SEVERE WEATHER THREAT...WITH
A DEEP MOISTURE FEED BACK TOWARD THE GULF OF MEXICO....LOCALLY
HEAVY RAIN IS POSSIBLE. BEHIND THE COLD FRONT COOLER AND DRIER
WEATHER BUILD IN FOR MOST OF NEXT WEEK.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
00Z UPDATE...
THUNDERSTORMS MOVING ARE SOUTHEAST THROUGH THE CATKSILLS EARLY
THIS EVENING AND ARE EAST OF THE TAF SITES... WITH THE EXCEPTION
OF BGM WHERE A FEW SHOWERS WILL LINGER NEAR THE AIRPORT THROUGH
ABOUT 00Z. VFR CONDITIONS WILL PREVAIL UNTIL AROUND 08Z THEN
PATCHES OF LOW CLOUDS AND FOG WILL DEVELOP TOWARD SUNRISE WITH
PATCHY MVFR AND ISOLATED IFR CONDITIONS LIKELY. CONDITIONS WILL
RETURN TO ALL VFR BY 14Z THURSDAY.

WINDS WILL BE LIGHT AND VARIABLE TONIGHT BECOMING SOUTHWEST AT 5
TO 15 KTS WITH A FEW HIGHER GUSTS THURSDAY.

OUTLOOK...

THU NGT THROUGH FRI NIGHT...MAINLY VFR.

SAT/SUN...POTENTIAL FOR MVFR IN SHRA/TSRA AS COLD FRONT
APPROACHES...MAINLY SUNDAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...KAH/PVN
NEAR TERM...KAH/PVN
SHORT TERM...CMG/KAH/PVN
LONG TERM...HEDEN
AVIATION...MSE
Hazardous weather outlook, May 29, 7:03 PM EDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
703 PM EDT WED MAY 29 2013

NYZ009-022>025-036-037-044>046-055>057-062-PAZ038>040-043-044-047-
048-072-302315-
NORTHERN ONEIDA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
703 PM EDT WED MAY 29 2013

...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

WITH A MOIST ATMOSPHERE...THUNDERSTORMS MAY ALSO PRODUCE HEAVY
RAINFALL...CAUSING PONDING ON ROADWAYS AND OTHER AREAS OF POOR
DRAINAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTER SEVERAL HOT DAYS THURSDAY THROUGH SATURDAY...WE MAY HAVE A
FAVORABLE SET UP FOR SEVERE WEATHER AS A COLD FRONT PASSES SUNDAY
INTO SUNDAY NIGHT. BEING SEVERAL DAYS AWAY...THE DETAILS OF THIS
POTENTIAL EVENT ARE STILL UNCERTAIN. MONITOR THE FORECAST FOR
UPDATES IN COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ015>018-302315-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-
703 PM EDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AFTER SEVERAL HOT DAYS THURSDAY THROUGH SATURDAY...WE MAY HAVE A
FAVORABLE SET UP FOR SEVERE WEATHER AS A COLD FRONT PASSES SUNDAY
INTO SUNDAY NIGHT. BEING SEVERAL DAYS AWAY...THE DETAILS OF THIS
POTENTIAL EVENT ARE STILL UNCERTAIN. MONITOR THE FORECAST FOR
UPDATES IN COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 29, 6:46 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
646 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             2 S NORWICH             42.51N  75.52W
05/29/2013  M1.00 INCH       CHENANGO           NY   EMERGENCY MNGR

&&

PN
Local storm report, May 29, 6:51 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
651 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     NEW YORK MILLS          43.10N  75.29W
05/29/2013                   ONEIDA             NY   BROADCAST MEDIA

            TREES DOWN.

&&

EMG
Local storm report, May 29, 6:55 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
655 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             3 NNE SHERBURNE         42.72N  75.47W
05/29/2013  M1.75 INCH       CHENANGO           NY   TRAINED SPOTTER

            TREE DOWN.

0515 PM     TSTM WND DMG     3 NNE SHERBURNE         42.72N  75.47W
05/29/2013                   CHENANGO           NY   TRAINED SPOTTER

            TREE DOWN.

&&

EMG
Local storm report, May 29, 7:14 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             1 WSW OTEGO             42.39N  75.20W
05/29/2013  M1.00 INCH       OTSEGO             NY   PUBLIC

&&

EMG
Local storm report, May 29, 7:25 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
725 PM EDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             MC DONOUGH              42.50N  75.77W
05/29/2013  M1.75 INCH       CHENANGO           NY   COCORAHS

&&

PN
Special weather statement, May 29, 7:44 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
744 PM EDT WED MAY 29 2013

NYZ045-056-300015-
BROOME NY-CHENANGO NY-
744 PM EDT WED MAY 29 2013

...STRONG THUNDERSTORM WILL AFFECT EASTERN BROOME AND SOUTHERN
CHENANGO COUNTIES...

* AT 739 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING STRONG GUSTY WINDS.  THIS
  STORM WAS LOCATED NEAR GREENE...AND MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  COVENTRY AND NINEVEH AT 750 PM EDT...
  BAINBRIDGE AND AFTON AT 800 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4235 7541 4234 7540 4231 7542 4217 7542
      4219 7582 4233 7581 4237 7541 4236 7539

DJN

D

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:10 PM EDTTornado WarningBGMDelaware65 min
May 29, 9:16 PM EDTSpecial Weather StatementBGMSullivan59 min
May 29, 10:26 PM EDTAreal Flood WarningBGMDelaware13 hr
May 29, 11:01 PM EDTRiver Flood WarningBGMDelaware20 hr
May 30, 7:45 AM EDTAreal Flood WarningBGMChenango6 hr

Nearby

Flash Flood Warnings in New York, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.